New Mexico, 2016High Wind in New Mexico, March 29, 2016
March 29, 2016 · NWS MAF · 1 event in 1 county or zone
An upper trough passing by just north of the region imparted strong westerly winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough passing by just north of the region imparted strong westerly winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 12:45 PM MST, 15 minutes earlier.
Area forecast discussion, Mar 29, 12:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT TUE MAR 29 2016
.DISCUSSION...
WV imagery shows the upper closed trough over western UT, leaving
West Texas and Southeast New Mexico under SW flow aloft, and the
thermal ridge extending from the Big Bend Area thru the Texas
Panhandle. Sfc obs show breezy return flow over the eastern half
of the CWA, but a westerly wind component over the west. This will
result in afternoon temps well-abv normal, and critical fire wx
conditions out west. Latest RTMA analysis shows Red Flag conditions
at 17Z extending along the higher elevations of the Guadalupes down
thru the Delawares, along w/adjacent areas of the SE NM Plains.
Thus, the current RFW looks good. See Fire Wx Discussion below for
more details. Latest models tighten up the H7 pressure gradient
over the western zones this evening to 60m/200nm, w/the NAM12
developing a modest mtn wave signature over the Guadalupes, so high
winds will be possible there overnight, and we'll issue a high wind
warning for there w/the afternoon package.
Elsewhere, leeside troughing and a 45-50kt LLJ will keep winds up
overnight, especially this evening.
Wednesday, the upper trough separates, w/a shortwave moving into the
upper Midwest, and a secondary developing over SoCal. Models bring
in strong westerlies, w/forecast soundings showing deep mixing
during the afternoon, to well above H7. This will bring stronger
winds to the sfc, although the mtn wave signature is not as
pronounced over the Guadalupes. To keep things simple, we've
issued a High Wind Watch, and will let the mid shift make the call.
However, Wind Advisories look probable over the adjacent plains, as
well as the upper elevations of the Davis/Apache Mtns. Thermal
ridge is forecast to shift to the SE, w/decreasing thicknesses, so
despite downslope warming, afternoon temps should be a little cooler
than today.
Thursday, a cold front arrives, w/fropa at KMAF at around 12Z. This
should bring an end to fire wx concerns for a bit, knocking
afternoon temps to blo normal. In the meantime, the SoCal trough
will begin trekking east, arriving over West Texas and Southeast New
Mexico over the weekend or later. This will put a chance of showers
in play beginning Thursday night. However, long-range models differ
on timing of the trough, so we'll keep chances minimal.
Otherwise, temps should stay well-below normal Fri/Sat as the trough
moves thru, and be back well-abv normal by Mon/Tue as upper ridging
follows the trough.
&&
.FIRE WEATHER...
Dry air and increased winds are developing across the w where min
RHs are 10-15 pct, the RF warning for the mtns/SE NM will expire at
10 PM CDT/9 PM MDT. Critical fire wx will continue again Wed and
spread farther e into parts of the wrn PB. Across the Big Bend
region and Lower Trans Pecos it will be very/dry and unstable (HI 5-
6) Wed, but the winds will be less there. A fire wx watch is in
effect for SE NM...NW PB...Reeves Co/upper Trans Pecos...Loving
Co...Van Horn...Davis Mtns...Marfa Plateau.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 83 46 71 / 10 10 10 0
Carlsbad 50 75 41 70 / 0 0 0 0
Dryden 59 90 58 84 / 10 10 10 0
Fort Stockton 58 86 50 74 / 10 0 10 0
Guadalupe Pass 49 67 41 64 / 0 0 0 0
Hobbs 54 74 37 66 / 0 0 0 0
Marfa 40 77 41 68 / 0 0 0 0
Midland Intl Airport 59 82 42 72 / 10 10 10 0
Odessa 58 82 45 72 / 10 0 10 0
Wink 56 81 42 75 / 10 0 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains of Eddy County.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Southeast Plains.
Wind Advisory from noon to 6 PM MDT Wednesday for Eddy County
Plains.
TX...High Wind Warning until 7 AM CDT /6 AM MDT/ Wednesday for
Guadalupe Mountains.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Van Horn
and Highway 54 Corridor.
High Wind Watch from Wednesday afternoon through late Wednesday
night for Guadalupe Mountains.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Andrews-Davis/Apache Mountains Area-Dawson-
Gaines-Loving-Marfa Plateau-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
Wind Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Wednesday for Davis/Apache Mountains Area-Van Horn and
Highway 54 Corridor.
&&
49/44Hazardous weather outlook, Mar 29, 12:47 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT TUE MAR 29 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
247 PM CDT TUE MAR 29 2016 /147 PM MDT TUE MAR 29 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH MID EVENING IN THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND
HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT.
HIGH WINDS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUST
TO NEAR 60 MPH AND A HIGH WIND WARNING IS IN EFFECT UNTIL
WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON
WEDNESDAY IN SOUTHEAST NEW MEXICO PLAINS...THE NORTHWEST PERMIAN
BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING
COUNTY...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...THE MARFA
PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS. A FIRE WEATHER WATCH
IS IN EFFECT FOR THESE AREAS.
A WIND ADVISORY IS IN EFFECT FOR EDDY COUNTY...VAN HORN AREA...AND
DAVIS MOUNTAINS FOR WEDNESDAY AND A HIGH WIND WATCH IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- March 29, 1:00 PM MST to 6:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 29 to 30, 201644 events
- Hail and Lightning Strikes in Florida, March 29 to 30, 20163 injured · $5,000 · 1 in hail · 4 events
- High Surf in Hawaii, March 29 to 31, 201612 events
- Winter Storm and Winter Weather in Colorado, March 29 to 30, 20169 events
- Hail in Nebraska, March 29, 20161 in hail · 9 events
- High Wind in New Mexico, March 29, 201659 kt wind · 8 events
- Coastal Flood and Hail in Louisiana, March 29 to 31, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20163 events
- Heavy Snow in Idaho, March 29 to 30, 20162 events
- High Wind in Texas, March 29 to 30, 201656 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 29, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617869.